medwireNews: A case report published in the Annals of the Rheumatic Diseases describes the experience of a rituximab-treated patient with anti-neutrophil cytoplasmic antibody-associated vasculitis who developed severe COVID-19.
The 52-year-old woman had granulomatosis with polyangiitis, and was undergoing treatment with prednisolone 15 mg/day and maintenance rituximab in March 2020. Five days after receiving rituximab 500 mg, the patient was admitted to hospital with fever, cough, headache, and myalgia, and was diagnosed with severe acute respiratory syndrome coronavirus 2 (SARS-CoV2) infection. She experienced sudden respiratory failure necessitating endotracheal intubation and mechanical ventilation 18 days after the onset of COVID-19 symptoms.
Alexandre Maria (Montpellier University Hospital, France) and colleagues report that the patient was given 3 days of lopinavir/ritonavir treatment and 10 days of hydroxychloroquine, and her “clinical condition improved rapidly,” resulting in hospital discharge 29 days after symptom onset.
The authors speculate that “[b]oth glucocorticoids and rituximab may have limited the cytokine storm and delayed the worsening and need for mechanical ventilation,” but emphasize that “we should consider these drugs with caution during the covid-19 pandemic.”
They add that rituximab “is responsible for long-lasting B-cell depletion and potentially severe infectious events […] independently from covid-19,” and the impact of the drug on infection risk “remains to be clarified” in the context of SARS-CoV2.
medwireNews is an independent medical news service provided by Springer Healthcare. © 2020 Springer Healthcare part of the Springer Nature Group
23 April 2020: The coronavirus pandemic is affecting all healthcare professionals across the globe. Medicine Matters’ focus, in this difficult time, is the dissemination of the latest data to support you in your research and clinical practice, based on the scientific literature. We will update the information we provide on the site, as the data are published. However, please refer to your own professional and governmental guidelines for the latest guidance in your own country.